Details of Side Effects when Breast Cancer is Treated with Tamoxifen

TamoxifenTamoxifen is also sold under the brand name: Nolvadex. It is a medicine that is very effective in preventing the recurrence of estrogen-receptor-positive breast cancer. But it does have side effects. I am being treated with Tamoxifen now and some of the side effects cause me issues.

The most serious side-effects of Tamoxifen are blood clots and uterine cancer. Patients who take a commonly prescribed breast cancer drug, Tamoxifen are at an increased risk uterine cancerof developing blood clots. Researchers have discovered that this risk is much greater than without treatment with the drug. The other most serious risk from Tamoxifen is that of developing endometrial cancer. It is about 1 in 500 — a small risk, but higher than that for women in the general population. Tamoxifen also slightly increases the risk of uterine sarcoma, a cancer that begins in the muscle of the uterine wall. Any abnormal vaginal bleeding, bloody vaginal discharge, staining, or spotting should be investigated. Postmenopausal women taking Tamoxifen should be closely monitored for symptoms of endometrial hyperplasia or cancer.

The main side effects of Tamoxifen that I have encountered are, happily, not life-threatening, but are very unpleasant.

The first I noticed was muscle cramps. These are sudden, severe and debilitating. My cramps often affect my legs and feet, but many people complain of cramps in the muscles of their backs too.letrozole-hair

I am also self-conscious of my hair thinning. It has become quite noticable right on the top of my head. I occasionally wear a wig. It disguises my thinning hair and keeps my head warmer!

The third side-effect that causes me problems is that of weight gain. I have not gained a great deal of weight, but neither am I very tall, so any increase in my weight is problematic for me.

Another side-effect that causes me pain and discomfort is joint pain. Often in my knees, this restricts my walking, but also in my fingers and wrists. This curtails my writing and blogging, sometimes.

Last but not least, the side-effect of low mood from Tamoxifen causes problems for me. I suffer from severe clinical depression anyway, but those issues are increased by Tamoxifen and its side-effects.

Still, if taking Tamoxifen keeps the breast cancer at bay, I will continue taking the tablets.

Val Penny

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: